Includes Expert Content
Risperidone and weight gain in kids?
avatar
harb2000 posted:
I know that weight gain is a problem for several people and kids who take these medications, but I was wondering if the weight gain caused by the Risperidone ever stops or do you just continue to gain weight from it until you stop taking it?
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear harb2000,

Weight gain with risperidone, and many other atypical antipsychotics, can continue for some number of months before eventually plateauing during long-term treatment. Causes vary and range from the antihistamine effects of antipsychotics to their effects on serotonin in the area of the hypothalamus that regulates appetite to effects on hormones that affect hunger (e.g., leptin, adiponectin, ghrelin) to interference with insulin's ability to transport glucose from the bloodstream into organs...leading to fat deposition. Typically continued weight gain stops once the offending drug is stopped, but the weight that has been gained may nevertheless be difficult to lose (and generally doesn't go away without some deliberate effort at weight loss, even off the antipsychotic).

Dr. G.